logo AFST
Interpolation inequalities on the sphere: linear vs. nonlinear flows
Jean Dolbeault; Maria J. Esteban; Michael Loss
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 26 (2017) no. 2, p. 351-379

This paper is devoted to sharp interpolation inequalities on the sphere and their proof using flows. The method explains some rigidity results and proves uniqueness in related semilinear elliptic equations. Nonlinear flows allow to cover the interval of exponents ranging from Poincaré to Sobolev inequality, while an intriguing limitation (an upper bound on the exponent) appears in the carré du champ method based on the heat flow. We investigate this limitation, describe a counter-example for exponents which are above the bound, and obtain improvements below.

Cet article est consacré à des inégalités d’interpolation optimales sur la sphère et à leur preuve par des flots. La méthode explique aussi certains résultats de rigidité et permet de prouver l’unicité dans des équations elliptiques semilinéaires associées. Les flots non-linéaires permettent de couvrir tout l’intervalle des exposants entre l’inégalité de Poincaré et l’inégalité de Sobolev, tandis qu’une limitation intrigante (une limite supérieure de l’exposant) apparaît dans la méthode du carré du champ basée sur le flot de la chaleur. Nous étudions cette limitation, décrivons un contre-exemple pour les exposants qui sont au-dessus de la borne, et obtenons des améliorations en-dessous.

Published online : 2017-04-13
DOI : https://doi.org/10.5802/afst.1536
Classification:  58J35,  26D10,  35J60
Keywords: Interpolation; functional inequalities; flows; optimal constants; semilinear elliptic equations; rigidity results; uniqueness; carré du champ method; CD(ρ,N) condition; heat flow; nonlinear diffusion; spectral gap inequality; Poincaré inequality; improved inequalities
@article{AFST_2017_6_26_2_351_0,
     author = {Jean Dolbeault and Maria J. Esteban and Michael Loss},
     title = {Interpolation inequalities on the sphere: linear vs. nonlinear flows},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 26},
     number = {2},
     year = {2017},
     pages = {351-379},
     doi = {10.5802/afst.1536},
     language = {en},
     url = {https://afst.centre-mersenne.org/item/AFST_2017_6_26_2_351_0}
}
Dolbeault, Jean; Esteban, Maria J.; Loss, Michael. Interpolation inequalities on the sphere: linear vs. nonlinear flows. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 26 (2017) no. 2, pp. 351-379. doi : 10.5802/afst.1536. afst.centre-mersenne.org/item/AFST_2017_6_26_2_351_0/

[1] Dominique Bakry Une suite d’inégalités remarquables pour les opérateurs ultrasphériques, C. R. Acad. Sci., Paris, Tome 318 (1994) no. 2, pp. 161-164

[2] Dominique Bakry Functional inequalities for Markov semigroups, Probability measures on groups: recent directions and trends (Studies in Mathematics. Tata Institute of Fundamental Research) Tome 18, Tata Inst. Fund. Res., 2006, pp. 91-147

[3] Dominique Bakry; Michel Émery Hypercontractivité de semi-groupes de diffusion, C. R. Acad. Sci., Paris, Tome 299 (1984) no. 15, pp. 775-778

[4] Dominique Bakry; Michel Émery Diffusions hypercontractives, Séminaire de probabilités, XIX, 1983/84 (Lecture Notes in Math.) Tome 1123, Springer, 1985, pp. 177-206

[5] Dominique Bakry; Michel Émery Inégalités de Sobolev pour un semi-groupe symétrique, C. R. Acad. Sci., Paris, Tome 301 (1985), pp. 411-413

[6] Dominique Bakry; Ivan Gentil; Michel Ledoux Analysis and geometry of Markov diffusion operators, Grundlehren der Mathematischen Wissenschaften, Tome 348, Springer, 2014, xx+552 pages | Article

[7] Dominique Bakry; Michel Ledoux Sobolev inequalities and Myers’s diameter theorem for an abstract Markov generator, Duke Math. J., Tome 85 (1996) no. 1, pp. 253-270 | Article

[8] William Beckner Sharp Sobolev inequalities on the sphere and the Moser–Trudinger inequality, Ann. Math., Tome 138 (1993) no. 1, pp. 213-242 | Article

[9] Abdellatif Bentaleb Inégalité de Sobolev pour l’opérateur ultrasphérique, C. R. Acad. Sci., Paris, Tome 317 (1993) no. 2, pp. 187-190

[10] Abdellatif Bentaleb Sur les fonctions extrémales des inégalités de Sobolev des opérateurs de diffusion, Séminaire de Probabilités, XXXVI (Lecture Notes in Math.) Tome 1801, Springer, 2003, pp. 230-250

[11] Abdellatif Bentaleb; Said Fahlaoui A family of integral inequalities on the circle § 1 , Proc. Japan Acad., Tome 86 (2010) no. 3, pp. 55-59 | Article

[12] Gabriele Bianchi; Henrik Egnell A note on the Sobolev inequality, J. Funct. Anal., Tome 100 (1991) no. 1, pp. 18-24 | Article

[13] Marie-Françoise Bidaut-Véron; Laurent Véron Nonlinear elliptic equations on compact Riemannian manifolds and asymptotics of Emden equations, Invent. Math., Tome 106 (1991) no. 3, pp. 489-539 | Article

[14] Jérôme Demange Improved Gagliardo–Nirenberg–Sobolev inequalities on manifolds with positive curvature, J. Funct. Anal., Tome 254 (2008) no. 3, pp. 593-611 | Article

[15] Jean Dolbeault; Maria J. Esteban; Gaspard Jankowiak The Moser–Trudinger–Onofri inequality, Chin. Ann. Math., Tome 36 (2015) no. 5, pp. 777-802 | Article

[16] Jean Dolbeault; Maria J. Esteban; Michal Kowalczyk; Michael Loss Sharp Interpolation Inequalities on the Sphere: New Methods and Consequences, Chin. Ann. Math., Tome 34 (2013) no. 1, pp. 99-112 | Article

[17] Jean Dolbeault; Maria J. Esteban; Michal Kowalczyk; Michael Loss Improved interpolation inequalities on the sphere, Discrete Contin. Dyn. Syst., Tome 7 (2014) no. 4, pp. 695-724 | Article

[18] Jean Dolbeault; Maria J. Esteban; Michael Loss Nonlinear flows and rigidity results on compact manifolds, Journal of Functional Analysis, Tome 267 (2014) no. 5, pp. 1338-1363 | Article

[19] Éric Fontenas Sur les constantes de Sobolev des variétés riemanniennes compactes et les fonctions extrémales des sphères, Bull. Sci. Math., Tome 121 (1997) no. 2, pp. 71-96

[20] Éric Fontenas Sur les minorations des constantes de Sobolev et de Sobolev logarithmiques pour les opérateurs de Jacobi et de Laguerre, Séminaire de Probabilités, XXXII (Lecture Notes in Math.) Tome 1686, Springer, 1998, pp. 14-29 https://dx-doi-org.proxy.bu.dauphine.fr/10.1007/BFb0101747 | Article

[21] Nassif Ghoussoub; Chang-Shou Lin On the best constant in the Moser–Onofri–Aubin inequality, Commun. Math. Phys., Tome 298 (2010) no. 3, pp. 869-878 | Article

[22] Nassif Ghoussoub; Amir Moradifam Functional inequalities: new perspectives and new applications, Mathematical Surveys and Monographs, Tome 187, American Mathematical Society, 2013, xxiv+299 pages

[23] Changfeng Gui; Amir Moradifam The sphere covering inequality and its applications (2016) (https://arxiv.org/abs/1605.06481)

[24] Carl E. Mueller; Fred B. Weissler Hypercontractivity for the heat semigroup for ultraspherical polynomials and on the n-sphere, J. Funct. Anal., Tome 48 (1982) no. 2, pp. 252-283 | Article